Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Wilmington, NC

April 13, 20204 counties in North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 13, 2020, 8:19 AM EDT for 4 counties in North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 8:19 AM EDT (12:19 UTC)
Expired
Apr 13, 2020, 8:45 AM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:35 AM EDTTSTM WND DMG1 W Lake Waccamaw, NCEM REPORTS DAMAGE IN LAKE WACCAMAW. TREE DOWN ON HOME AT 404 CANAL COVE. TREES DOWN ON CHURCH RD. TREES DOWN AND POSSIBLE STRUCTURE DAMAGE AT TANGLEWOOD ACRES HOUSING NEAR SOULES RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:01 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS52 KILM 131219
SVRILM
NCC017-019-047-141-131245-
/O.NEW.KILM.SV.W.0023.200413T1219Z-200413T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
819 AM EDT Mon Apr 13 2020

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pender County in southeastern North Carolina...
  Southeastern Bladen County in southeastern North Carolina...
  Northwestern Brunswick County in southeastern North Carolina...
  Columbus County in southeastern North Carolina...

* Until 845 AM EDT.

* At 818 AM EDT, a severe thunderstorm was located over Clarendon, or
  14 miles southwest of Whiteville, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Whiteville, Rowan, Tabor City, Bethel, Lake Waccamaw, Northwest,
  Sandyfield, Point Caswell, Freeland, Hallsboro, Long Creek, Nakina,
  Redbug, Bughill, Council, Williams, Currie, Wards Corner, The
  Borough and Riegelwood.

People attending Columbus Regional outdoor tent facilities should
seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon EDT for southeastern
North Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3448 7789 3398 7869 3419 7894 3460 7830
      3458 7826 3455 7825 3464 7818
TIME...MOT...LOC 1218Z 237DEG 57KT 3420 7889 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 5:08 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 13, 5:08 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
508 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A line of strong to severe thunderstorms will approach and
cross the area through the morning hours. Slightly cooler air
will follow, with rain chances again Tuesday night and
Wednesday. A third system may bring rain chances for the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
A pair of upper level shortwaves, one across KY and another in the
western Great Lakes, are supporting deep low pressure across the
Ohio Valley. The gradient out ahead of this low is creating
widespread strong winds across the East. Unstable air across the
Southeast coupled with strong and veered wind profiles has led to
severe weather overnight across AL/GA, and this should spread
eastward across the Carolinas this morning.

There are several facets to this weather situation with significant
impacts on our area:

1) Strong synoptic winds of 25-35 mph may gust to 45+ mph even
outside of thunderstorms this morning. Upstream VWPs confirm model
forecasts of 50 knot winds developing within 2000 feet of the
surface. A wind advisory will remain in effect through mid-afternoon.

2) Surface-based CAPE near 1000 J/kg plus 0-1 km helicity values
over 400 m^2/s^2 should exist across our area as the squall line
advances eastward this morning. Synoptic models are slightly faster
than the HREF, but both show the storms reaching the Pee Dee region
between 7-9 AM, the Grand Strand between 10 AM-noon, and the Cape
Fear coast between 11 AM-1 PM. A linear/squall line convective mode
appears most likely at this point which favors straight-line winds,
however any break in the line could allow a tornado to spin up given
large helicity and surprisingly steep lapse rates aloft. I
anticipate multiple reports of wind damage before the day is done. A
tornado watch is now in effect through noon.

3) Storm total precipitation of 1 to 2 inches is expected. A large
percentage of this rain should come down almost at once, potentially
leading to minor flooding.

Behind the storms this afternoon clearing skies should develop with
winds veering southwest. Highs should range from 80-85, warmest
inland. Wind speeds should diminish considerably tonight as the low
moves well up into Canada. The actual surface cold front should move
off the coast overnight with winds becoming northerly. Weak low
pressure will begin to develop along the front just offshore on
Tuesday, however moisture return appears to wait until after dark
and I'll maintain a dry forecast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Baroclinic zone draped along or near the coast will remain
active Tuesday night into Wednesday and we are maintaining the
likely to categorical pops. The higher values are along the
coast dropping off as you move north and westward. A short wave
moving across the Great Lakes Region should clean everything out
late Wednesday night into Thursday morning. The trend for
temperatures will be cooler with lows in the lower to middle 50s
Wednesday and rain cooled highs in the lower to middle 60s
later in the day. With clearing skies and little in the way of
winds lows Thursday morning should drop off to the lower 40s or
so.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
No wholesale changes with the morning forecast regarding the
extended forecast. Cool and dry conditions will prevail Thursday
and Friday. Guidance still shows a broad and unorganized system
moving quickly across for the weekend. These system remain
separate and there are some timing differences between the GFS
and ECMWF. We have maintained pops in the forecast but with low
chance to even slight values trending slowly up.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strengthening south winds early this morning should peak ahead
of a strong convective line expected to sweep west to east
across the eastern Carolinas after daybreak. Surface winds
should reach 25-30 knots with gusts around 40 knots. Just above
the surface even stronger south winds are expected with 55 knot
speeds probable between 1000-2000 feet AGL, meeting LLWS
criteria. Strong to severe thunderstorms moving across the area
between 12Z-17Z may mix these stronger winds down to the
surface with convective gusts of 50 knots possible. Behind this
convective line, ceilings should clear out but breezy southwest
winds will continue through sunset.

Extended Outlook...VFR is expected behind the front Monday
night, but MVFR conditions may redevelop late Tuesday into
Wednesday as the front returns north.

&&

.MARINE...
A strong area of low pressure moving across the Great Lakes will
push a cold front eastward across the Carolinas today, moving off
the coast tonight. Exceptionally strong south winds ahead of this
front should reach 30-35 knots sustained speeds later this morning
with gusts over 40 knots expected. In addition to winds, a line of
strong to severe thunderstorms should advance off the coast late
this morning or early this afternoon. Convective wind gusts within
these storms could exceed 50 knots. Seas have already built to 7-10
feet and should build by another 2-3 feet today. A High Surf
Advisory has been issued for the beaches as breakers will likely
reach 6-8 feet this morning into early this afternoon.

As the line of storms moves well offshore this afternoon, south
winds should veer southwesterly. Wind speeds will begin to decrease
but won't dip below 20 knots until sunset. The actual cold front
will then sweep offshore late tonight with winds veering north to
northeast. East to northeast winds will continue Tuesday as a weak
area of low pressure develops along the front just offshore.

Winds will be relatively light early on with an onshore
component. The lingering cold front will be pushed offshore later
Wednesday with a more organized north to northeast flow developing.
The speeds during this time will be 15-20 knots at times. By the end
of the week an onshore flow slowly develops once again. Significant
seas will be 3-5 feet early on dropping later in the week as the
return flow develops.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Wind Advisory until 4 PM EDT this afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     High Surf Advisory until 4 PM EDT this afternoon for SCZ054-
     056.
NC...Wind Advisory until 4 PM EDT this afternoon for NCZ087-096-099-
     105>110.
     High Surf Advisory until 4 PM EDT this afternoon for NCZ106-
     108-110.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ250-252-254-
     256.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...TRA/SHK
Hazardous weather outlook, Apr 13, 5:04 AM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
504 AM EDT Mon Apr 13 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
140915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
504 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-110-SCZ054-056-140915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
504 AM EDT Mon Apr 13 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

AMZ250-252-254-256-140915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
504 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

After the expiration of the Gale Warning, Winds and seas will still
meet Small Craft Advisory criteria for a portion of tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Local storm report, Apr 13, 7:43 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
743 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     WALLACE                 34.72N  79.83W
04/13/2020                   MARLBORO           SC   AMATEUR RADIO

            TREES DOWN AND MOBILE HOME FLIPPED OVER IN WALLACE. TWO
            SWATHS OF DAMAGE REPORTED - ONE NEAR SC-177 AND OTHER
            OPPOSITE SIDE OF WALLACE SCHOOL

&&

EVENT NUMBER ILM2000052

OLIVA
Local storm report, Apr 13, 7:56 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
756 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 WNW CLIO              34.59N  79.56W
04/13/2020                   MARLBORO           SC   BROADCAST MEDIA

            TREES DOWN ON HIGHWAY 9 NEAR CLIO

&&

EVENT NUMBER ILM2000053

OLIVA
Local storm report, Apr 13, 7:57 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     3 ESE BENNETTSVILLE     34.62N  79.64W
04/13/2020                   MARLBORO           SC   BROADCAST MEDIA

            POWER LINES SNAPPED/KNOCKED DOWN ON HIGHWAY 15-401 NEAR
            LANDMARK RESTAURANT IN BENNETTSVILLE

&&

EVENT NUMBER ILM2000055

OLIVA
Local storm report, Apr 13, 8:16 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
816 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     MCCOLL                  34.67N  79.55W
04/13/2020                   MARLBORO           SC   BROADCAST MEDIA

            TREE SNAPPED IN FRONT OF HOME IN MCCOLL COMMUNITY

&&

EVENT NUMBER ILM2000056

OLIVA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:26 AM EDTHigh Surf AdvisoryILMBrunswick, New Hanover, Pender12 hr
Apr 13, 7:32 AM EDTSevere Thunderstorm WarningILMBladen, Robeson28 min
Apr 13, 7:53 AM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson52 min
Apr 13, 8:10 AM EDTTornado WarningILMBladen, Columbus, Pender35 min
Apr 13, 8:42 AM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, New Hanover, Pender48 min
Apr 13, 8:43 AM EDTSpecial Marine WarningILM29 min
Apr 13, 8:50 AM EDTTornado WarningILMBladen, Brunswick, Columbus, Pender25 min
Apr 13, 9:01 AM EDTSevere Thunderstorm WarningILMBrunswick, Columbus, New Hanover44 min
Apr 13, 9:12 AM EDTSpecial Marine WarningILM63 min
Apr 13, 9:15 AM EDTTornado WarningILMPender30 min
Apr 13, 9:17 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender28 min
Apr 13, 9:21 AM EDTTornado Warning Tornado observedILMBrunswick, New Hanover24 min
Apr 13, 9:40 AM EDTTornado WarningILMBrunswick, New Hanover17 min
Apr 13, 9:45 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender30 min
Apr 13, 10:07 AM EDTSpecial Marine WarningILM38 min
Apr 13, 10:26 AM EDTSpecial Marine WarningILM64 min
Apr 13, 6:05 PM EDTSmall Craft AdvisoryILM21 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.